MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-12
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/16/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that 2 pipelines were already deployed in the target vessel, and a 3rd pipeline was deploying well until about only 2mms were left in the catheter.At that point, the pipeline was stuck at the distal section of the microcatheter and could not be deployed or resheathed.The pipeline and microcatheter were removed together.The catheter was flushed continuously with heparanized solution.The physician did release the load (slack) in the system in an attempt to resolve the issue; however, the issue did not resolve.There was no catheter or pushwire damage.With a new phenom microcatheter, the reported pipeline was brought to the target vessel.Once the ptfe sleeves were released, after unsheathing a few millimeters of the device, the physician immediately recognized the pipeline was failing to open.The very distal end of the pipeline was flowering and a pinched waste just proximal to the flowering.The pipeline was not positioned in a bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.No additional steps or other devices were required to open the pipeline.The pipeline was resheathed and removed with the microcatheter.The patient was undergoing surgery to treat an unruptured, saccular aneurysm of the 2cm communicating segment with a max diameter of 20mm and a neck diameter of 9mm.The distal landing zone was 3.8mm and the proximal landing zone was 4.1mm.The access vessel was the rica and its diameter was 3.8mm.It was noted the vessel tortuosity was severe.Dapt (dual antiplatelet treatment) was administered, and the pru level was within range the doctor deemed appropriate.Angiographic result post procedure was a good result with the giant aneurysm after multiple pipelines and coils being implanted.There were no patient symptoms associated with the event.The devices were prepared as indicated in the ifu.
 
Additional Manufacturer Narrative
H3: the pipeline flex w/ shield braid was returned for analysis.Both ends of the braid were found fully opened.One end was found damaged and frayed.The other braid end was found flattened, damaged, and frayed.The pipeline flex w/ shield pusher was not returned for analysis.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the device was returned with both braid end fully opened.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged/flattened.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braid was returned already deployed and out of its protective introducer sheaths and dispenser coils.Customer reported continuous flush was used, pipeline was not positioned in a bend, pipeline was resheathed less than or equal to 2 times, all devices were prepared per ifu, and patient vessel tortuosity as severe.As the pusher used in the event was not returned, any contribution of the pusher towards the incomplete open could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12206823
Report Number2029214-2021-00898
Device Sequence Number11640120
Product Code OUT
UDI-Device Identifier00763000284503
UDI-Public00763000284503
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S026
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/05/2024
Device Model NumberPED2-450-12
Device Catalogue NumberPED2-450-12
Device Lot NumberB202136
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2021
Supplement Date Received by Manufacturer10/13/2021
Initial Report FDA Received Date07/21/2021
Supplement Report FDA Received Date10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR